Why Is My Period All Over The Place After Emergency Birth Control?
November 7, 2020
“Why Is My Period All Over The Place?” is a common cry for many of us. What caused your periods to change after using the emergency pill?
Why do you have irregular bleeding since taking the pill?
From a delay in your menstrual periods to heavier or even lighter bleeding, many changes can happen after using the emergency contraceptive pill, causing wahala (Nigerian pidgin for ‘trouble’) to many users!
Read on as we explore this topic, or click below to watch on YouTube:
Women take the emergency birth control pill to prevent an unplanned pregnancy either following unprotected sex or if their contraceptive method fails.
But many of us end up worried when something goes wrong with our menstrual periods after taking the emergency contraceptive pill.
So let’s look at two main questions asked when it comes to bleeding trouble on the pill:
What caused your periods to change after the EBC pill? and
Does abnormal bleeding after Emergency Contraception mean it failed?
There are presently two main methods for emergency contraception:
Taking emergency pills or having the intrauterine coil within some hours or days of unprotected sex.
Both of these methods can affect your periods (vaginal bleeding pattern), but in this post, let’s look at the emergency pills.
Most emergency pills are effective when you take them as soon as possible following unprotected sexual intercourse.
For some of the pills, there is a window period after UPSI where they will work if you take them.
The most common pills contain human-made versions of Progesterone, the sex hormone produced by the ovary.
Levonorgestrel in the birth control pills needs to be used within 72 hours of sex – whether you are taking just one pill (Postinor or Levonelle) or taking two pills 12 hours apart (Postinor 2).
And it works by delaying ovulation – the release of an egg from the ovary.
Common brands are Postinor, Postpill, Levonelle, Plan B One-Step, Take Action, My Way and so on.
Another type of morning-after pill prevents natural progesterone from working normally and thus ALSO stops or delays the release of an egg.
This pill contains Ulipristal, and it is effective when taken for up to 5 days (120 hours) after sexual intercourse.
Commonly its sold as Ella, EllaOne.
In some countries, they use some forms of the regular combined pill as emergency birth control, but some studies suggest they are less effective than Levonorgestrel while a fourth method uses a pill containing Mifepristone, a drug often used for induction of labour.
So, the most common types of EC pills are either human-made hormones or natural agents, which affect the release of the egg and contribute to bleeding problems.
Here are expected bleeding patterns on the BC pills that should NOT alarm you:
First, here are two facts:
A menstrual cycle is the period from one menstrual period to the next, usually about 28 days in most women, but can be slightly shorter or longer.
And #2, following sex, sperm can survive for up to 5 days within the womb.
"After using the pill once in a cycle, there is an increased risk of falling pregnant if you have unprotected sexual intercourse later on in that same cycle".
This is why we recommend having regular contraception in place if you are sexually active and wish to avoid unplanned pregnancy.
Therefore, bear this in mind – the emergency birth control pills you take today to prevent pregnancy from sex yesterday WILL NOT protect you from getting pregnant if you have sex tomorrow.
When you take the emergency pill after sex, ovulation is delayed for up to 5 days until sperm from that sexual activity is no longer viable.
It can result in changes to your period – coming earlier or later or having a heavy menstrual flow.
These changes are more likely to happen if you take the pill more than once in a cycle.
Although it is not known to cause any harm and can continue to delay ovulation, frequently using the birth control pill more than once in a cycle can cause irregular or frequent bleeding.
The majority (75%) of women have their period within seven days of the expected date; in 10-20% of cases, depending on the type of EC pill, they were more than seven days late.
A tiny percentage of women get their periods earlier than when they are due.
For pills like Ella, four per cent in the delayed group saw their periods delayed 20 days later than expected.
This drives your period all over the place after using the emergency pills.
So, if you have a heavy bleed, could it mean the pill has not worked?
No – the best way to check if the EC pill worked is by monitoring your dates – the date you took the pill and when your next period is due.
HOWEVER!!! A rule of thumb is: do a pregnancy test if :
So what have we learned?
If you find your period is all over the place (especially after the pill), see your doctor.
Bleeding after sex or bleeding between periods should never be ignored – they may suggest serious problems like cervical cancer.
And finally, please keep in mind – none of the emergency pills protects you from an STI (sexually transmitted infection).
If you don’t practice safe sex, this could be another reason for having abnormal bleeding while taking the pill!!
We hope you find this useful and informative – Could you share your experiences on the emergency contraceptive pill or any questions in the comments below?
Editing By AskAwayHealth
All AskAwayHealth articles are written by practising Medical Practitioners on a wide range of healthcare conditions to provide evidence-based guidance and to help promote quality healthcare.
The advice in our material is not meant to replace the management of your specific condition by a qualified healthcare practitioner.
Please contact a health practitioner to discuss your condition or reach us directly here.
Image Credits – Canva
Want to know how your comment data is processed? Learn more